Connecticut, 2024Winter Storm and Winter Weather in Connecticut, February 13, 2024
February 13, 2024 · NWS ALY · 2 events in 2 counties and zones
A swift-moving, coastal low pressure system ejected out of the Mid-Atlantic states and tracked east-northeast adjacent to the New England coastlines. Highest snowfall amounts fell in the southeast portions of Litchfield County, leading to a steep, southeast to northwest snowfall gradient.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A swift-moving, coastal low pressure system ejected out of the Mid-Atlantic states and tracked east-northeast adjacent to the New England coastlines. Highest snowfall amounts fell in the southeast portions of Litchfield County, leading to a steep, southeast to northwest snowfall gradient. Therefore, while moderate to heavy snow (6-11 inches) fell in the southern portions of the county, light to moderate snow (<1 - 5 inches) fell across the north.
Key Impacts: travel delays.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 13, 12:46 AM EST, 14 minutes earlier.
Area forecast discussion, Feb 13, 12:46 AM EST, 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1246 AM EST Tue Feb 13 2024
.SYNOPSIS...
A storm system will be moving offshore the mid Atlantic States
into Tuesday, bringing light to moderate snowfall for areas
south and east of the Capital District with little or no snow
north and west. A weak disturbance will bring a few snow showers
to the area tonight. Drier and breezy conditions arrive on
Wednesday, before a fast moving system approaches from the Great
Lakes with a period of snow on Thursday.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
.UPDATE...As of 1245 AM EST, low pressure is positioned across
Virginia and is expected to track to the east-northeast, now
south and east of the 40N/70W benchmark. Northern edge of
precipitation is beginning to approach far southern areas,
though regional observations suggest this initial batch of
precipitation is not yet reaching the ground. However,
temperatures areawide are cold enough that any precipitation
will just fall as snow. Current radar trends as well as the
latest information from the CAMs and the more southern track of
this system suggest that any precipitation tonight (and into
Tuesday) will likely stay south of the Capital District with the
steadiest snow now just scraping the mid-Hudson Valley into NW
CT. Snowfall totals will likely need to be adjusted downward
more with our next update and this may also result in some
additional changes to our current winter weather alerts.
Temperatures through the overnight will generally hold fairly
steady in the 20s to lower 30s with the increase in clouds from
the south.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY NIGHT/...
Fast moving southern stream wave will be sliding off the coast
of the Delmarva/South Jersey on Tuesday morning and quickly
pushing into the east-northeast. By the afternoon hours, it will
well offshore southern New England. All model guidance and
ensembles have trended southward and it's possible that our
forecast still may need some even further southward adjustments.
Based off the latest CAMs, the northern edge of a band of
steady snowfall will be moving across our southern zones during
the morning hours and will be exiting off to the east by the
early afternoon hours. It's possible this snowfall only gets as
far north as the Catskills, mid Hudson Valley and NW CT, with
the Capital Region, Taconics and Berkshires on the very fringe.
While some snowflakes could occur as far north as Albany, the
light to moderate accumulation will occur for the southern
areas. Some warning level snowfall (6-7") is still possible for
Ulster, Dutchess and Litchfield, although this would be most
likely to occur in far southern areas of these counties. 12z SPC
HREF does suggest that although snow is brief, it could be
heavy, with snowfall rates exceeding 1 inch per hour within the
heavier band, as the strong surface low will allow for good
frontogenesis/mesoscale banding. North of the snowband, it will
remain cloudy. All areas will see temps in the 30s, with highs
occurring later in the day behind the departing storm. In
addition, north to northwest winds will be getting gusty by late
in the day as well, as the pressure gradient increases behind
the departing storm system.
With a northern stream shortwave moving across the area, some
light snow showers or flurries are possible Tuesday night for
northern and western areas, especially in areas that favor
upslope flow or areas downwind of Lake Ontario. However, this
will be brief and light, and just a coating to an inch is
expected with this activity.
Quiet weather is expected for Wed into Wed night. High pressure
will be moving from the Great Lakes towards the mid Atlantic
States. There still will be enough of a gradient to keep it
breezy on Wednesday, with some gusts over 30 mph in the high
terrain. Otherwise, skies will be partly to mostly clear and it
will be chilly on Wed, with highs only in the 20s to low 30s on
Wed. Temps will be chilly on Wed night with teens across the
whole area. With it still being breezy, wind chill values will
be rather low on Wed night, with values in the single digits to
low teens for many areas.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Multiple clipper type disturbances are expected over the long
period as we have an active northern jet stream with seasonably
chilly temperatures in place to support a few opportunities for
snow accumulations. The first clipper is expected Thursday into
Thursday night as a rather potent northern stream shortwave
from Alberta, Canada phases with southern stream energy over the
Midwest to produce a quick moving disturbance that tracks
through the Great Lakes into the Northeast. The parent shortwave
takes on a negative tilted as it tracks into the Northeast,
allowing the sfc low to deepen. Increased warm air advection
combined with CVA should support a period of snow Thursday
afternoon into Thursday night. Overall moisture is lacking as
this is an "Alberta Clipper" type event and it is fast moving so
generally expecting light snow accumulations with potentially
moderate snow accumulations in some of the higher terrain due to
upslope enhancements. Given the timing, the Thursday P.M
commute may be slippery due to winter weather conditions.
Strong cold air advection and gusty winds behind the clipper
will likely induce a lake effect and upslope response resulting
in snow showers Thursday night into Friday morning.
Temperatures remain seasonably chilly for Friday with brief
ridging allowing snow showers to end by Friday afternoon or
evening. However, this respite is short-lived as our active
northern jet stream sends yet another disturbance our way for
Saturday. With chilly temperatures in place, the air mass will
be cold enough to support snow accumulations. Cold air advection
behind this clipper looks to result in even chillier
temperatures for Saturday night with another opportunity for
lingering snow showers. Our parade of shortwave continues with
another shortwave possible for Sunday into Sunday night but
again moisture is lacking so overall snow amounts look low.
We finally get a break from the active weather for the
President's Day holiday with temperatures trending back towards
or even slightly above normal.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Through 06 UTC Wed...The low pressure system will track further
south and east of Long Island limiting the snow impact on the
TAF sites. VFR conditions are expected to continue the next 24
hours for KGFL with cigs lowering to 3.5-4.5 kft AGL this
morning and continuing into the afternoon with bases rising to
mid level clouds by 00Z/WED. KALB will see clouds thicken and
lower this morning with some light snow moving in after 12Z/TUE.
Cigs will lower to high MVFR and vsbys may briefly lower to
MVFR. The snow should diminish prior to noontime with VFR
conditions returning prior to 00Z/Wed.
KPSF/KPOU will see clouds thicken and lower between 08Z-12Z/TUE
with MVFR/IFR vsbys occurring with snow moving into KPOU, and
then around or after 12Z at KPSF. Expect MVFR/IFR conditions
during the late morning with the snow ending by noon. Some MVFR
or low VFR clouds will continue into the afternoon before
widespread VFR conditions return in the early evening.
The winds will become northeast to north and increase to 5-10 KT
by daybreak, then will become north to northwest increasing to
8-14 KT during the afternoon with some gusts 20-25 KT,
especially at KPSF and KPOU. The winds will decrease to less
than 10 KT after 00Z/WED.
Outlook...
Tuesday Night: Low Operational Impact. Breezy. Slight Chance of SHSN.
Wednesday: Low Operational Impact. Breezy. NO SIG WX.
Wednesday Night: Low Operational Impact. Breezy. NO SIG WX.
Thursday: Moderate Operational Impact. Chance of SN.
Thursday Night: High Operational Impact. Breezy. Likely SN.
Friday: Moderate Operational Impact. Breezy. Chance of SHSN.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning until 7 PM EST this evening for CTZ001-
013.
NY...Winter Storm Warning until 7 PM EST this evening for
NYZ063>066.
Winter Weather Advisory until 7 PM EST this evening for
NYZ058>061.
MA...Winter Weather Advisory until 7 PM EST this evening for MAZ025.
VT...None.
&&
SYNOPSIS...Frugis/Rathbun
NEAR TERM...Rathbun
SHORT TERM...Frugis
LONG TERM...Speciale
AVIATION...WasulaHazardous weather outlook, Feb 12, 3:52 PM EST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
352 PM EST Mon Feb 12 2024
CTZ001-013-NYZ063>066-131200-
Northern Litchfield-Southern Litchfield-Western Ulster-
Eastern Ulster-Western Dutchess-Eastern Dutchess-
352 PM EST Mon Feb 12 2024
...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 7 PM EST TUESDAY...
This Hazardous Weather Outlook is for northwestern Connecticut and
Ulster and Dutchess Counties in eastern New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
A clipper system may bring another period of snow to the region for
Thursday into Thursday night. A Winter Weather Advisory could be
needed for some areas.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snowfall amounts to the
National Weather Service in Albany New York via phone, email or
social media.
MAZ001-NYZ032-033-038>043-047>054-082>084-VTZ013>015-131200-
Northern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Northern Fulton-
Southeast Warren-Southern Washington-Bennington-Western Windham-
Eastern Windham-
352 PM EST Mon Feb 12 2024
This Hazardous Weather Outlook is for the northern Berkshires of western
Massachusetts, much of east central and eastern New York and
southern Vermont.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A storm system will track south of the region on Tuesday. The
steadiest snowfall should remain south of the area, although some
areas may see a light accumulation on Tuesday morning.
A clipper system may bring another period of snow to the region for
Thursday into Thursday night. A Winter Weather Advisory or Winter
Storm Warning could be needed for some areas.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snowfall amounts to the
National Weather Service in Albany New York via phone, email or
social media.
MAZ025-NYZ058>061-131200-
Southern Berkshire-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-
352 PM EST Mon Feb 12 2024
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST TUESDAY...
This Hazardous Weather Outlook is for the southern Berkshires of western
Massachusetts and Greene and Columbia Counties in eastern New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
A clipper system may bring another period of snow to the region for
Thursday into Thursday night. A Winter Weather Advisory could be
needed for some areas.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snowfall amounts to the
National Weather Service in Albany New York via phone, email or
social media.
Winter Weather, Northern Litchfield
- When
- February 13, 1:00 AM EST to 1:00 PM EST
- Where
- Northern Litchfield forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
Zone average snowfall of 5.7 inches.
Winter Storm, Southern Litchfield
- When
- February 13, 1:00 AM EST to 1:00 PM EST
- Where
- Southern Litchfield forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
Zone average snowfall of 10.1 inches.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Winter Weather in West Virginia, February 13, 20241 death · $250 · 25 events
- Rip Current in Puerto Rico, February 13, 20241 death · 1 injured · 1 event
- Winter Weather in Utah, February 13, 2024$1.0 million · 1 event
- Winter Weather in Utah, February 13, 20241 injured · $75,000 · 1 event
- Heavy Snow in Pennsylvania, February 13, 2024$51,000 · 13 events
- Heavy Snow and Winter Weather in New York, February 13, 202417 events
- Winter Storm and Winter Weather in New Jersey, February 13, 202414 events
- Winter Weather in Michigan, February 13 to 17, 202414 events
- Winter Storm and Winter Weather in Pennsylvania, February 13, 202413 events
- Winter Storm and Winter Weather in West Virginia, February 13, 202411 events
- Winter Storm and Winter Weather in Maryland, February 13, 202411 events
- Heavy Snow and Winter Weather in New Jersey, February 13, 20249 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165237, 1165238.